Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 211, NWS Midland/Odessa, TX

June 20, 2003Brewster County, Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 2003, 8:18 PM CDT for Brewster County, Jeff Davis County, Texas. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 8:18 PM CDT (01:18 UTC)
Expired
Jun 20, 2003, 9:30 PM CDT
In force
72 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Brewster County, TX, Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 204 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2514 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

231 
WUUS54 KMAF 210118
SVRMAF
TXC043-243-210230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
818 PM CDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS
  JEFF DAVIS COUNTY IN SOUTHWEST TEXAS

* UNTIL 930 PM CDT

* AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A SEVERE THUNDERSTORM OVER EXTREME NORTHWESTERN BREWSTER COUNTY...
  OR ABOUT 10 MILES NORTH OF ALPINE. ANOTHER STRONG TO SEVERE STORM
  WAS LOCATED 10 MILES WEST OF MCDONALD OBSERVATORY. THESE STORMS
  WERE MOVING EAST AT 20 MPH.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
WITH THESE STORMS. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3026 10325 3049 10380 3061 10380 3065 10341
          3041 10306 3019 10301

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:45 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jun 20, 1:45 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT FRI JUN 20 2003

LITTLE CHANGE IN THE UPPER PATTERN WITH A BROAD RIDGE FROM THE
SOUTHEAST TIP OF ARIZONA ACROSS THE SOUTHEAST U.S. WHILE A TR0UGH
CONTINUES ACROSS THE GREAT BASIN.  THE RIDGE WILL FLATTEN BUT
REMAIN IN PLACE AS THE TROUGH MOVES EAST.  SATELLITE SHOWS A
CIRCULATION OVER THE 4 CORNERS REGION WITH STORMS DEVELOPING AHEAD OF
IT IN NM... CO... AND TX PANHANDLE.  CENTER OF RIDGE WILL MOVE
WESTWARD INTO MEXICO BY THE END OF NEXT WEEK ALLOWING THE RETURN OF
NORTHWEST FLOW ALOFT.  THIS WOULD PUT THE REGION IN MORE FAVORABLE
FLOW FOR THUNDERSTORMS.

MORNING SHOWERS MOVED OUT OF SOUTHEAST NEW MEXICO INTO THE SOUTH
PLAINS THIS AFTERNOON.  BEGINNING TO DEVELOP THE POTENTIAL FOR SEVERE
WEATHER LATER THIS AFTERNOON AND EVENING.  LATEST SLIGHT RISK NOW
COVERS MOST OF CWA.  MAF 12Z SOUNDING WAS UNSTABLE AS ARE MODEL
SOUNDINGS FOR 00Z... MORE SO IN SOUTHEAST NEW MEXICO.  THE
COMBINATION OF GOOD LOW LEVEL MOISTURE WITH DEWPOINTS IN THE 60S...
DAYTIME HEATING AND SOMEWHAT UPSLOPE FLOW WILL ALLOW THUNDERSTORMS TO
DEVELOP OVER THE MOUNTAINS AND DRIFT EAST.  AS OF 18Z STARTING TO
GET STORMS FIRING OVER THE DAVIS MOUNTAINS.

DO NOT EXPECT DRYLINE TO BE A FACTOR AS MOISTURE SHOULD STAY PACKED
AGAINST MOUNTAINS.  DRYLINE SHOULD BE BETTER DEFINED TOMORROW AND
SUNDAY.  HOWEVER A WEAK BOUNDARY WAS NOTICED THIS MORNING ACROSS THE
NORTHERN PART OF AREA.  THIS BOUNDARY HAS BECOME MORE DIFFICULT TO
FIND THIS AFTERNOON BUT COULD BECOME A FOCUS FOR CONVECTION.

TEMPS WILL INCREASE NEXT COUPLE OF DAYS... MAV TAKES MAF TO 100
SUNDAY WHICH WOULD BE THE FIRST ONE THIS MONTH.  AGREE WITH PREVIOUS
SHIFT THAT WARMING TEMPERATURES IN THE MID LEVELS WILL SUPPRESS STORM
DEVELOPMENT NEXT WEEK.  INITIAL NUMBERS FOLLOW.

MAF 69/96/71/99/73    2--
CNM 66/97/67/100/69   200
MRF 59/91/61/91/62    300
FST 70/98/72/99/74    2--

.MAF...
TX...NONE.
NM...NONE.

72
Hazardous weather outlook, Jun 20, 12:33 PM CDT, 7 hours 45 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210930-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1233 PM CDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE BY EARLY EVENING ACROSS THE
PLAINS OF SOUTHEAST NEW MEXICO...THE WESTERN PERMIAN BASIN...AND THE
UPPER TRANS PECOS. SHOWERS AND THUNDERSTORMS MOVING ACROSS THE TRANS
PECOS REGION AND THE WESTERN PERMIAN BASIN AT MIDDAY WILL WEAKEN
THROUGH THE AFTERNOON AS THEY CONTINUE TO MOVE EAST. THESE STORMS
WILL NOT BECOME SEVERE.

BY LATE AFTERNOON OR EARLY EVENING...A SECOND AREA OF THUNDERSTORM
ACTIVITY WILL LIKELY DEVELOP NEAR THE HIGHER TERRAIN OF SOUTHEAST
NEW MEXICO AND WEST TEXAS AND MOVE EAST OVER THE PLAINS OF SOUTHEAST
NEW MEXICO...THE UPPER TRANS PECOS AND THE WESTERN PERMIAN BASIN.
ALTHOUGH A WIDESPREAD SEVERE WEATHER EVENT IS NOT ANTICIPATED...A
SOME STORMS WILL LIKELY EXCEED SEVERE LEVELS. AREAS MOST LIKELY TO
EXPERIENCE A SEVERE STORM LATER TODAY WILL BE ACROSS THE SOUTHEAST
NEW MEXICO PLAINS...THE UPPER TRANS PECOS...AND THE WESTERN PERMIAN
BASIN. ANY THUNDERSTORMS WHICH DEVELOP TODAY WILL PRODUCE DEADLY
LIGHTNING...AND HEAVY RAINFALL. SEVERE STORMS WILL PRODUCE LARGE
HAIL AND LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS WILL BE POSSIBLE LATER TODAY/THIS EVENING.

TECHNICAL DISCUSSION...
BRIEF EXPLANATION OF SEVERE MENTION: A WEAK WIND SHIFT/WARM FRONT
HAS PERSISTED THROUGH THE MORNING HOURS AND WAS ORIENTED ACROSS THE
CENTRAL BASIN AT MIDDAY. SURFACE ANALYSIS INDICATES MOISTURE IS
POOLING ALONG THIS BOUNDARY WITH TDS IN THE MID 60S NEAR/NORTH OF
FEATURE. ONGOING CONVECTION IS EXPECTED TO WEAKEN AS IT PROGRESSES
EAST INTO THE BASIN...BUT DEBRIS COULD HELP LIMIT INSOLATION/
INSTABILITY. EXPECT MODEST INSTABILITY (LIS -4 AND CAPE 1200 J/KG)
TO DEVELOP NEAR THE TX/NM BORDER. WITH BROAD UPPER LOW NEAR THE FOUR
CORNERS MINOR WAVES SHOULD ROTATE TOWARDS AREA LATER HELPING TO
INCREASE MID LEVEL FLOW AND LIFT FOR STORM INITIATION/
INTENSIFICATION. THEREFORE STORMS...SOME SEVERE...WILL LIKELY
DEVELOP ALONG THE HIGHER TERRAIN...AND FURTHER EAST ALONG BOUNDARY
BY EARLY EVENING. INCREASED SHEAR/INSTABILITY SHOULD SUPPORT AT
LEAST A FEW SEVERE STORMS.

LINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:45 PM CDTSevere Thunderstorm WarningMAFGaines45 min
Jun 20, 7:54 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Jun 20, 8:29 PM CDTFlash Flood WarningMAFGaines3 hr
Jun 20, 8:37 PM CDTSevere Thunderstorm WarningMAFGaines38 min
Jun 20, 8:53 PM CDTSevere Thunderstorm WarningMAFPresidio52 min
Jun 20, 9:11 PM CDTSevere Thunderstorm WarningMAFGaines49 min
Jun 20, 9:27 PM CDTSevere Thunderstorm WarningMAFBrewster78 min
Jun 20, 10:39 PM CDTFlash Flood WarningMAFBrewster3 hr
Jun 20, 10:43 PM CDTSevere Thunderstorm WarningMAFBrewster77 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.